Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Streamline diffusion methods for the incompressible Euler and Navier-Stokes equations

Authors: Claes Johnson and Jukka Saranen
Journal: Math. Comp. 47 (1986), 1-18
MSC: Primary 65N30; Secondary 76-08, 76D05
MathSciNet review: 842120
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present and analyze extensions of the streamline diffusion finite element method to the time-dependent two-dimensional Navier-Stokes equations for an incompressible fluid in the case of high Reynolds numbers. The limit case with zero viscosity, the Euler equations, is also considered.

References [Enhancements On Off] (What's this?)

  • [1] J. T. Beale & A. Majda, "Vortex methods. I and II," Math. Comp., v. 39, 1982, pp. 1-27 and 29-52. MR 658213 (83i:65069b)
  • [2] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [3] K. Eriksson, C. Johnson & V. Thomée, "Time discretization of parabolic problems by the discontinuous Galerkin method," Math. Modelling and Numer. Anal., v. 19, 1985, pp. 611-643. MR 826227 (87e:65073)
  • [4] V. Girault & P. A. Raviart, "An analysis of a mixed finite element method for the Navier-Stokes equations," Numer. Math., v. 33, 1979, pp. 235-271. MR 553589 (81a:65100)
  • [5] T. J. Hughes & A. Brooks, "A multidimensional upwind scheme with no crosswind diffusion," in AMD, v. 34, Finite Element Methods for Convection Dominated Flows (T. J. Hughes, ed.), ASME, New York, 1979.
  • [6] T. J. Hughes & A. Brooks, "A theoretical framework for Petrov-Galerkin methods with discontinuous weighting functions: Application to the streamline-upwind procedure," Finite Elements in Fluids, Vol. 4 (R. H. Gallagher, ed.), Wiley, New York, 1982.
  • [7] T. J. Hughes, E. T. Tezduyar & A. Brooks, Streamline Upwind Formulation for Advection-Diffusion, Navier-Stokes and First Order Hyperbolic Equations, Fourth Internat. Conf. on Finite Element Methods in Fluids, Tokyo, July, 1982.
  • [8] C. Johnson & U. Nävert, "An analysis of some finite element methods for advection-diffusion," in Analytical and Numerical Approaches to Asymptotic Problems in Analysis (O. Axelsson, L. S. Frank and A. Van der Sluis, eds.), North-Holland, Amsterdam, 1981. MR 605494 (81m:65005)
  • [9] C. Johnson, "Finite element methods for convection-diffusion problems," in Computing Methods in Engineering and Applied Sciences. V (R. Glowinski and J. L. Lions, eds.), North-Holland, Amsterdam, 1981. MR 784648 (86d:65124)
  • [10] C. Johnson, U. Nävert & J. Pitkäranta, "Finite element methods for linear hyperbolic problems," Comput. Methods Appl. Mech. Engrg., v. 45, 1985, pp. 285-312.
  • [11] C. Johnson & J. Pitkäranta, "An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation," Math. Comp., v. 46, 1986, pp. 1-26. MR 815828 (88b:65109)
  • [12] C. Johnson, Error Estimates and Automatic Time Step Control for Numerical Methods for Stiff Ordinary Differential Equations, Technical report, Chalmers Univ. of Technology, Göteborg, 1984.
  • [13] P. Lesaint, Sur la Résolution des Systèmes Hyperboliques du Premier Ordre par des Méthodes d'Élements Finis, Thèse, Université Paris VI, 1975.
  • [14] P. Lesaint & P. A. Raviart, "On a finite element method for solving the neutron transport equation," in Mathematical Aspects of Finite Elements in Partial Differential Equations (C. de Boor, ed.), Academic Press, New York, 1974, pp. 89-123. MR 0658142 (58:31918)
  • [15] J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires, Dunod, Paris, 1969.
  • [16] U. Nävert, A Finite Element for Convection-Diffusion Problems, Thesis, Chalmers Univ. of Technology, Göteborg, 1982.
  • [17] R. Temam, "Local existence of $ {C^\infty }$ solutions of the Euler equations of incompressible perfect fluids," in Turbulence and Navier Stokes Equations (R. Temam, ed.), Lecture Notes in Math., Vol. 565, Springer, Berlin and New York, 1976. MR 0467033 (57:6902)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 76-08, 76D05

Retrieve articles in all journals with MSC: 65N30, 76-08, 76D05

Additional Information

Keywords: Finite element method, incompressible flow, time-dependent, high Reynolds number
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society